New Jersey, 2019

Flash Flood in New Jersey, August 18, 2019

August 18, 2019 · NWS OKX · 1 event in 1 county or zone

Showers and thunderstorms developed during the afternoon hours as a warm front slowly approached the region from the south. With precipitable water values near 2 inches and relatively slow storm movement, isolated flash flooding was reported in Hudson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Showers and thunderstorms developed during the afternoon hours as a warm front slowly approached the region from the south. With precipitable water values near 2 inches and relatively slow storm movement, isolated flash flooding was reported in Hudson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 18, 3:26 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 18, 3:26 PM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service New York NY
426 PM EDT Sun Aug 18 2019

.SYNOPSIS...
High pressure remains over the region through Tuesday with only
a couple of weak troughs of low pressure moving in. A cold front
approaches Wednesday and moves through Wednesday night. High
pressure then builds in through next weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Shortwave lift pushes through this evening with the strongest lift
over the northernmost zones. At the same time, CAPEs diminish, but
still unstable enough for a chance of strong thunderstorms. Severe
storms not out of the question given marginally strong enough winds
aloft with a weakly veering shear profile. This would be for mainly
the NW half of the forecast area. Still a chance of additional
showers and TSTMs late at night, but probably with less coverage as
we continue to stabilize. Patchy fog is anticipated as well.

Muggy conditions into this evening expected. A heat advisory has
been issued for portions of the tri-state area. See the short term
section below for more details.

There is a low risk for the development of rip currents at Atlantic
Ocean beaches into this evening.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
The overall pattern doesn't change all that much for Monday
through Tuesday night with a somewhat flat flow aloft
interrupted by late-day/early evening shortwaves. Showers/TSTMs
are possible both days, and again, best chances/highest
coverage in the afternoons and evenings as lift and instability
are maximized. Marginal speed and directional shear would appear
to bring at least a low chance of strong to severe storms both
days.

Regarding temperatures and heat indices, Monday's 850mb temps are
forecast to be 18-19C and slightly cooler on Tuesday. Full mix down
potential both days will be limited by somewhat high dewpoints at the
top of the mixed layer, and for areas nearby the water, a southerly
flow. Uncertainty of cloud cover also complicates the high
temperature forecast, but thinking it should be at least partly
sunny rather than mostly cloudy both days. Surface dewpoints won't
have a great opportunity to mix out both days given the wind
direction and dewpoints aloft. So with highs generally in the upper
80s to lower 90s and dewpoints in the lower 70s, heat index values
are expected to reach at least 95 for most of the forecast area on
Monday, but with less overall coverage on Tuesday. Will go with
advisories where the criteria is expected to be met for the Sunday-
Monday period, and let subsequent shifts assess the need to add
Tuesday as appropriate.

There is a moderate risk of rip current development at Atlantic
Beaches on Monday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Hot, humid and unsettled weather continues through Wed, possibly
into Thu depending on the progression of a closed low traversing
eastern Canada and its associated cold front. 12z NWP model
suite is in good agreement with the overall upper pattern
across North America during the long term period, although there
are some slight timing differences and amplitude differences,
especially with the eastern Canadian low.

Heights begin to fall Tue night as the closed low over Hudson
Bay drops into southern Quebec and Ontario. There will be
shortwaves moving around the trough that extends into the Lakes
and Northeast, but the details on the timing of these are still
in question. Thus, have chc pops Tue night into Wed morning.
Better chances for showers/tstms will come Wed aftn/night with
the development of a pre frontal trough west of NYC and an
approaching cold front. Too early to say whether there will be
severe weather, but it is a possibility if things align right.
Front may only be about halfway through the forecast area by Thu
morning so could have additional convective activity across
eastern locations on Thu before it clears the area.

A cooler and more comfortable airmass filters in behind the
front for Fri into the weekend. Upper troughing will linger into
Sat with another shortwave progged to move through, although
there may not be enough available moisture for any pcpn. Have
kept forecast dry for now. Temps are expected to be near to
slightly below normal levels during this time.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Low pressure passes to the south and east through tonight.

VFR late this afternoon into the evening, outside of an isolated
shower or thunderstorm which could briefly cause a reduction in
visibilities and ceilings. For tonight, expect stratus/fog once
again, mainly east of the NYC terminals, and possible patchy fog at
HPN and SWF. Once the stratus and fog burn off, VFR once again
Monday morning.

Winds will be southerly around 10 kt. Speeds diminish after
sunset.

.OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...
.Monday afternoon-Monday night...Mainly VFR, but MVFR is
possible in any showers or thunderstorms.
.Tuesday-Thursday...Mainly VFR, but sub-VFR possible in showers or
thunderstorms.
.Thursday night-Friday...VFR.

&&

.MARINE...
A light pressure gradient will maintain relatively tranquil
conditions on all waters through Tuesday night.

Sub advsy conds are expected to prevail through the period,
outside of tstms. Wind gusts and seas on the ocean could
approach 25 kt Wed night and 5 ft Wed night into Thu, although
feel that guidance was overdoing the seas on SW flow so have
knocked them down a foot for now.

&&

.HYDROLOGY...
No hydrologic impacts are expected at this time through the forecast
period.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT Monday for CTZ005>012.
NY...Heat Advisory until 8 PM EDT Monday for NYZ067>075-078-080-
     176>179.
NJ...Heat Advisory until 8 PM EDT Monday for NJZ002-004-006-103>108.
MARINE...None.

&&

SYNOPSIS...JC/24
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...24
AVIATION...PW
MARINE...24
HYDROLOGY...CB/24
EQUIPMENT...
Hazardous weather outlook, Aug 18, 2:36 PM EST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
336 PM EDT Sun Aug 18 2019

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078-080-176>179-191000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Southwestern Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
336 PM EDT Sun Aug 18 2019

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT MONDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ079-081-191000-
Northeastern Suffolk-Southeastern Suffolk-
336 PM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ330-335-338-340-345-350-353-355-191000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
336 PM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 18, 4:00 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service New York NY
500 PM EDT Sun Aug 18 2019

NJZ006-104-NYZ072-073-176-182200-
Hudson-Eastern Bergen-Northern Queens-Bronx-New York (Manhattan)-
500 PM EDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT HUDSON...SOUTHEASTERN BERGEN...
QUEENS...BRONX AND NEW YORK (MANHATTAN) COUNTIES...

At 459 PM EDT, a strong thunderstorm was located over Upper West
Side, or over Ridgefield, moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Flushing, Mott Haven, Hoboken, East Tremont, Lyndhurst, Secaucus,
Ridgefield, RFK Bridge, Throgs Neck Bridge, Midtown Manhattan,
Laguardia Airport, Harlem, Jackson Heights, Astoria and Union City.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4079 7414 4096 7394 4093 7391 4092 7392
      4091 7388 4078 7374 4072 7407
TIME...MOT...LOC 2059Z 249DEG 11KT 4081 7400
Local storm report, Aug 18, 4:35 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
535 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             LYNDHURST               40.80N  74.11W
08/18/2019  E1.00 INCH       BERGEN             NJ   PUBLIC

&&
Special weather statement, Aug 18, 4:59 PM EST, 32 minutes before
Special Weather Statement
National Weather Service New York NY
559 PM EDT Sun Aug 18 2019

NJZ006-NYZ072-073-075-176-178-182300-
Hudson-Northern Queens-Southern Queens-Bronx-New York
(Manhattan)-Kings (Brooklyn)-
559 PM EDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT HUDSON...QUEENS...BRONX...KINGS
AND NEW YORK (MANHATTAN) COUNTIES...

At 559 PM EDT, a strong thunderstorm was located over Jersey City,
moving northeast at 10 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Jersey City, Jamaica, Flushing, Mott Haven, Hoboken, Crown Heights,
RFK Bridge, Midtown Manhattan, Laguardia Airport, Jackson Heights,
Forest Hills, Astoria, Lower East Side, Union City and East Village.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4072 7412 4074 7412 4074 7414 4075 7414
      4076 7410 4076 7409 4077 7409 4080 7399
      4081 7398 4083 7391 4068 7373 4066 7403
      4067 7403 4067 7405 4066 7406 4066 7410
TIME...MOT...LOC 2159Z 245DEG 7KT 4072 7406
Special weather statement, Aug 18, 5:03 PM EST, 28 minutes before
Special Weather Statement
National Weather Service New York NY
603 PM EDT Sun Aug 18 2019

NYZ067-182300-
Orange-
603 PM EDT Sun Aug 18 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ORANGE
COUNTY...

At 602 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Hunter to near Hartwood to near
Pecks Pond. Movement was east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Middletown, Port Jervis, Walden, Goshen, Howells, Gardnertown,
Montgomery, Cuddebackville, Otisville, Huguenot, Unionville,
Scotchtown, Deerpark, Orange Lake and Mechanicstown.

Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4149 7476 4150 7448 4157 7442 4160 7433
      4163 7426 4163 7425 4160 7425 4158 7413
      4161 7413 4160 7409 4161 7407 4158 7405
      4159 7397 4126 7449 4136 7469 4139 7471
      4140 7474 4143 7474 4143 7476
TIME...MOT...LOC 2202Z 257DEG 37KT 4222 7417 4154 7463 4126 7511

The radar

The Philadelphia radar (KDIX), 95 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hudson

When
August 18, 5:31 PM EST to 6:01 PM EST
Where
Hudson County, 1.45 mi SSE of Union City to 0.04 mi SSE of Union City
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.751, -74.039

One foot of flowing water was observed in a video from Union City. Water was also flowing into a building.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2019Every state in 2019This day in weather historyWarnings in New Jersey, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855273.